Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 255, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 24, 1998, 2:32 PM CDT for Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 1998, 2:32 PM CDT (19:32 UTC)
- Expired
- Sep 24, 1998, 6:35 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 241933 FFWSGF MOC217-242335- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 PM CDT THU SEP 24 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 635 PM CDT * AT 225 PM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING A FEW THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL. THESE STORMS WERE PUSHING THROUGH VERNON COUNTY AND WERE MOVING SOUTHEAST AT 25 MPH. * THE ADDITIONAL RAINFALL THIS AFTERNOON WILL ADD TO THE RUNOFF FLOODING WHICH HAS OCCURRED FROM THE THREE TO FOUR INCHES OF RAIN WHICH FELL THIS MORNING. THE RUNOFF FLOODING WILL LIKELY CONTINUE INTO THE EARLY EVENING HOURS. THE VERNON COUNTY SHERIFFS OFFICE WAS REPORTING THREE HIGHWAY CLOSURES DUE TO WATER COVERED ROADS. HIGHWAYS V, WW, AND MM HAVE BEEN CLOSED BY THE HIGHWAY DEPARTMENT DUE TO FLOODING. EXCESSIVE RUNOFF FROM THIS MORNINGS HEAVY RAIN HAS CAUSED FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:15 PM CDT, 17 minutes earlier.
Area forecast discussion, Sep 24, 2:15 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT THU SEP 24 1998 CHANCE OF THUNDERSTORMS AGAIN THE MAIN FORECAST PROBLEM MCS DWINDLING ATTM BUT LOCALLY HEAVY RAIN CONTINUES. POOL OF INCREASING INSTABILITY IN SC KS/NC OK SUPPORTING REDEVELOPMENT AND THIS ACTIVITY CONTINUES TO MOVE INTO THE CWA. SCENARIO NOT MUCH DIFFERENT THAN LAST NIGHT AS LLJ STRENGTHENS OVERNIGHT AND LOW LEVEL MOISTURE CONVERGENCE INCREASES. ADDITIONAL TSTM DEVELOPMENT IN KS/NWRN MO WILL MOVE INTO THE CWA OVERNIGHT. TRAINING CELLS OVER SATURATED AREAS WILL INCREASE FLASH FLOOD THREAT TONIGHT AND FRI MORNING AND A FFA MAY BE NEEDED. FOCUS OF CONVECTION WILL SHIFT N AND E FRI. SHOULD SEE WARMER TEMPERATURES IN GOOD WARM AIR ADVECTION FRI AND SAT. IN THE EXTENDED...COLD FRONT WILL DROP THROUGH THE REGION SUN BRINGING ANOTHER THREAT OF THUNDERSTORMS AND COOLER TEMPERATURES. RECOMMENDATIONS SGF/JLN...SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAIN POSSIBLE. LOWS IN THE MID 60S. SOUTH WIND 5 TO 15 MPH. UNO/VIH/AIZ...MOSTLY CLOUDY. SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN POSSIBLE. LOWS 60 TO 65. SOUTH WIND 5 TO 15 MPH. CCF SGF 064/083 066/085 064 116411 JLN 066/086 067/087 066 116411
In the hours before
Special weather statement, Sep 24, 12:19 PM CDT, 2 hours 13 minutes before
MOZ066-078-241915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1219 PM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM ...IN SOUTHWEST MISSOURI... CEDAR UNTIL 230 PM AT 1220 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY AND WAS BEGINNING TO DIMINISH ACROSS CEDAR COUNTY. EARLIER RAINFALL AMOUNTS FROM TWO TO FOUR INCHES HAVE PRODUCED RUNOFF FLOODING ACROSS THESE AREAS AND WILL LIKELY CONTINUE THROUGH THE MID-AFTERNOON HOURS. WHILE THE MAIN BAND OF PRECIPITATION HAS PUSHED TO THE SOUTH OF THE WARNED AREA...SCATTERED THUNDERSTORMS BEHIND THIS MAIN BAND MAY AFFECT NORTHERN VERNON AND CEDAR COUNTIES THIS AFTERNOON. ADDITIONAL HEAVY RAINFALL WOULD ACT TO WORSEN THE RUNOFF CONDITIONS. SEVERAL PEOPLE L&OSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. LINDENBERG
Special weather statement, Sep 24, 12:19 PM CDT, 2 hours 13 minutes before
MOZ066-078-241915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1219 PM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM ...IN SOUTHWEST MISSOURI... CEDAR UNTIL 230 PM AT 1220 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY AND WAS BEGINNING TO DIMINISH ACROSS CEDAR COUNTY. EARLIER RAINFALL AMOUNTS FROM TWO TO FOUR INCHES HAVE PRODUCED RUNOFF FLOODING ACROSS THESE AREAS AND WILL LIKELY CONTINUE THROUGH THE MID-AFTERNOON HOURS. WHILE THE MAIN BAND OF PRECIPITATION HAS PUSHED TO THE SOUTH OF THE WARNED AREA...SCATTERED THUNDERSTORMS BEHIND THIS MAIN BAND MAY AFFECT NORTHERN VERNON AND CEDAR COUNTIES THIS AFTERNOON. ADDITIONAL HEAVY RAINFALL WOULD ACT TO WORSEN THE RUNOFF CONDITIONS. SEVERAL PEOPLE L&OSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. LINDENBERG
Special weather statement, Sep 24, 1:00 PM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251818- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU SEP 24 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE TONIGHT... SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS AFTERNOON BUT LOCALLY HEAVY RAIN IS STILL POSSIBLE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT IN PORTIONS OF KANSAS AND OKLAHOMA AND MOVE EAST INTO THE AREA LATE TONIGHT AND EARLY FRIDAY MORNING. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. BECAUSE OF THE RAINFALL ASSOCIATED WITH THE THUNDERSTORMS TODAY...THERE WILL BE AN INCREASED THREAT OF FLOODING LATE TONIGHT AND FRIDAY MORNING IF THUNDERSTORMS MOVE INTO THE AREA. ADDITIONAL RAINFALL COULD CAUSE RAPID RISES OF SMALL STREAMS AND RIVERS. hSPOTTERS ARE NOT EXPECTED TO BE NEEDED FOR SEVERE WEATHER ACTIVATION TODAY OR TONIGHT. FOSTER
Special weather statement, Sep 24, 1:00 PM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251818- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU SEP 24 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE TONIGHT... SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS AFTERNOON BUT LOCALLY HEAVY RAIN IS STILL POSSIBLE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT IN PORTIONS OF KANSAS AND OKLAHOMA AND MOVE EAST INTO THE AREA LATE TONIGHT AND EARLY FRIDAY MORNING. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. BECAUSE OF THE RAINFALL ASSOCIATED WITH THE THUNDERSTORMS TODAY...THERE WILL BE AN INCREASED THREAT OF FLOODING LATE TONIGHT AND FRIDAY MORNING IF THUNDERSTORMS MOVE INTO THE AREA. ADDITIONAL RAINFALL COULD CAUSE RAPID RISES OF SMALL STREAMS AND RIVERS. hSPOTTERS ARE NOT EXPECTED TO BE NEEDED FOR SEVERE WEATHER ACTIVATION TODAY OR TONIGHT. FOSTER
Special weather statement, Sep 24, 1:42 PM CDT, 50 minutes before
MOZ066-078-242030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 142 PM CDT THU SEP 24 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM ...IN SOUTHWEST MISSOURI... CEDAR UNTIL 230 PM AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY ACROSS SOUTHWEST MISSOURI. A SECONDARY BAND OF MODERATE TO HEAVY RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST RAINFALL THIS MORNING. WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME. AREA CREEKS AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED FOR ADDITIONAL FLOODING PROBLEMS. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS OCCURRED WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Sep 24, 1:42 PM CDT, 50 minutes before
MOZ066-078-242030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 142 PM CDT THU SEP 24 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM ...IN SOUTHWEST MISSOURI... CEDAR UNTIL 230 PM AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY ACROSS SOUTHWEST MISSOURI. A SECONDARY BAND OF MODERATE TO HEAVY RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST RAINFALL THIS MORNING. WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME. AREA CREEKS AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED FOR ADDITIONAL FLOODING PROBLEMS. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS OCCURRED WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:22 AM CDT | Flash Flood Warning | SGF | Vernon | 5 hr |
| Sep 24, 11:28 AM CDT | Flash Flood Warning | SGF | Cedar | 3 hr |
| Sep 24, 3:59 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.